Interest Rates and Information Geometry

Brody, D C and Hughston, L P. 2001. Interest Rates and Information Geometry. Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, 457(2010), 1343 - 1363. ISSN 1364-5021 [Article]

No full text available

Abstract or Description

The space of probability distributions on a given sample space possesses natural geometric properties. For example, in the case of a smooth parametric family of probability distributions on the real line, the parameter space has a Riemannian structure induced by the embedding of the family into the Hilbert space of square–integrable functions, and is characterized by the Fisher–Rao metric. In the non–parametric case the relevant geometry is determined by the spherical distance function of Bhattacharyya. In the context of term–structure modelling, we show that the derivative of the discount function with respect to the time left until maturity gives rise to a probability density. This follows as a consequence of the positivity of interest rates. Therefore, by mapping the density functions associated with a given family of term structures to Hilbert space, the resulting metrical geometry can be used to analyse the relationship of yield curves to one another. We show that the general arbitragefree yield–curve dynamics can be represented as a process taking values in the convex space of smooth density functions on the positive real line. It follows that the theory of interest rate dynamics can be represented by a class of processes in Hilbert space. We also derive the dynamics for the central moments associated with the distribution determined by the yield curve.

Item Type:


Identification Number (DOI):

Departments, Centres and Research Units:



8 June 2001Published

Item ID:


Date Deposited:

04 Feb 2022 15:35

Last Modified:

09 Feb 2022 10:36

Peer Reviewed:

Yes, this version has been peer-reviewed.


Edit Record Edit Record (login required)